Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 20, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at May 19, 2020, 2:42 PM MDT. It took effect at May 20, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2020, 2:42 PM MDT (20:42 UTC)
- In effect from
- May 20, 2020, 12:00 PM MDT
- Expired
- May 20, 2020, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Albuquerque, NM
The text
As transmitted.
918 WWUS85 KABQ 192042 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 242 PM MDT Tue May 19 2020 ...RED FLAG WARNING IN EFFECT FOR MUCH OF WESTERN AND CENTRAL NEW MEXICO FROM NOON TO 7 PM MDT TODAY DUE TO STRONG WINDS AND LOW HUMIDITY... ...RED FLAG WARNING IN EFFECT WEDNESDAY AFTERNOON AND EVENING FOR THE NORTHEAST HIGHLANDS DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY... .Critical fire weather conditions will continue through the early evening for much of western and central New Mexico as winds remains strong and relative humidity plummets ahead of an approaching low pressure system. In addition, above average high temperatures will continue along with high Haines indices. Critical conditions are likely Wednesday in the northeast highlands. NMZ104-192145- /O.CAN.KABQ.FW.A.0016.200520T1800Z-200521T0100Z/ Northeast Plains- 242 PM MDT Tue May 19 2020 ...FIRE WEATHER WATCH IS CANCELLED... The National Weather Service in Albuquerque has cancelled the Fire Weather Watch. A backdoor cold front and Gulf moisture will keep critical conditions from developing. $$ NMZ103-200100- /O.UPG.KABQ.FW.A.0016.200520T1800Z-200521T0100Z/ /O.NEW.KABQ.FW.W.0020.200520T1800Z-200521T0100Z/ /O.CON.KABQ.FW.W.0019.000000T0000Z-200520T0100Z/ Northeast Highlands- 242 PM MDT Tue May 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM NOON THROUGH 7 PM MDT WEDNESDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from noon to 7 PM MDT Wednesday. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...For the northeast highlands, critical conditions are forecast this afternoon into the early evening. Critical conditions will end overnight. * 20 FOOT WINDS...South to southwest at 20 to 25 mph with occasional gusts to 35 mph. * RELATIVE HUMIDITY...Humidity will drop to 10 to 15 percent this afternoon, dropping to between 7 to 12 percent Wednesday afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning for today. Please advise the appropriate officials or fire crews in the field of this Fire Weather Watch for Wednesday. Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ NMZ101-102-105>107-109-200100- /O.CON.KABQ.FW.W.0019.000000T0000Z-200520T0100Z/ Northwest Plateau-North Central Mountains-Northwest Highlands- Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains- West Central Highlands- 242 PM MDT Tue May 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * AREA AND TIMING...Northwest Plateau, North Central Mountains, Northwest Highlands, Middle Rio Grande Valley, Sandia, Manzano and Gallinas Mountains, West Central Highlands for this afternoon into the early evening. * 20 FOOT WINDS...South to southwest at 20 to 30 mph with occasional gusts near 40 mph. * RELATIVE HUMIDITY...7 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
2 follow-up statements
799 WWUS85 KABQ 200054 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 654 PM MDT Tue May 19 2020 ...RED FLAG WARNING IN EFFECT WEDNESDAY AFTERNOON AND EVENING FOR THE NORTHEAST HIGHLANDS DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY... .Critical conditions are likely Wednesday in the Northeast Highlands where high Haines will combine with low humidities and strong winds. NMZ103-201300- /O.EXP.KABQ.FW.W.0019.000000T0000Z-200520T0100Z/ /O.CON.KABQ.FW.W.0020.200520T1800Z-200521T0100Z/ Northeast Highlands- 654 PM MDT Tue May 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT WEDNESDAY... ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from noon to 7 PM MDT Wednesday. * AREA AND TIMING...For the Northeast Highlands, critical conditions are forecast Wednesday afternoon into the early evening. * 20 FOOT WINDS...South to southwest at 20 to 25 mph with occasional gusts to 40 mph. * RELATIVE HUMIDITY...Humidity will vary between 7 to 12 percent Wednesday afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ NMZ101-102-105>107-109-200200- /O.EXP.KABQ.FW.W.0019.000000T0000Z-200520T0100Z/ Northwest Plateau-North Central Mountains-Northwest Highlands- Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains- West Central Highlands- 654 PM MDT Tue May 19 2020 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING... Winds will slowly diminish after sunset as humidities inch upward and virga showers decrease. However, there will be poor overnight humidity recoveries through the Rio Grande Valley tonight. $$
425 WWUS85 KABQ 201158 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 558 AM MDT Wed May 20 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM FOR THE NORTHEAST HIGHLANDS DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY... .Critical fire weather conditions will take shape in the highlands of northeastern New Mexico this afternoon as temperatures warm above average and winds strengthen. High Haines indices will create an unstable atmosphere, and humidity will plummet to less than 10 percent in much of this area. NMZ103-210100- /O.CON.KABQ.FW.W.0020.200520T1800Z-200521T0100Z/ Northeast Highlands- 558 AM MDT Wed May 20 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING... * AREA AND TIMING...For the Northeast Highlands, critical conditions are forecast between noon and 7 pm MDT. * 20 FOOT WINDS...South to southwest at 25 to 30 mph with occasional gusts to 45 mph. * RELATIVE HUMIDITY...Humidity will drop to 7 to 12 percent by late this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at May 19, 11:52 AM MDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 19, 11:52 AM MDT, 2 hours 50 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1152 AM MDT Tue May 19 2020 .AVIATION... 18Z TAF CYCLE Breezy to windy conditions will develop this afternoon with gusts of 25 to 35 kt rather common. Dry low levels of the atmosphere combined with sufficient mid-level moisture will result in SCT-BKN VFR cigs. Expect isold showers or dry thunderstorms and an increase in wind gust potential this afternoon. Winds will decrease around sunset with low clouds and MVFR ceilings moving back in to eastern NM including KTCC and KROW late tonight into Wednesday morning. Southwest winds will increase once again during the late morning Wednesday. 33 && .PREV DISCUSSION...1059 AM MDT Tue May 19 2020... .UPDATE... Minor forecast update to increase high temperatures several degrees for this afternoon, mainly in the mid RGV. ABQ Sunport is already 81F prior to 11AM MDT so bumped high temps back up to near 90F. Also increased cloud cover through the evening hours for central portions of the state. 33 && .PREV DISCUSSION...313 AM MDT Tue May 19 2020... .SYNOPSIS... Critical fire weather will be a main concern through western and central NM today, shifting focus to northeastern NM Wednesday. Virga and isolated to scattered dry thunderstorms will bring a chance for erratic gusty winds through central NM and the northern mountains today, while isolated strong to severe storms will be possible near the TX border from Clayton to Clovis late today. The chance for isolated storms remains near or just east of the TX border Wednesday afternoon. Temperatures trend cooler Wednesday, with a steady slow warming trend through Saturday. Chances for precipitation remain low overall with some hope for rain and storms arriving across northern NM Sunday into Monday. && .DISCUSSION... .SHORT TERM (TODAY THROUGH WEDNESDAY)... As the upper low moves over the Great Basin, south southwesterly flow aloft will begin increasing over western NM today. Breezy to windy conditions will be quite widespread by the afternoon hours with the strongest speeds found over the western zones where gusts to 40 or 45 mph cannot be ruled out. Meager mid level moisture is attempting to be drawn northward into NM and this is modeled to continue into the afternoon with high-based cumulus blossoming amid any altocu/stratus that arrive. Forecast soundings reveal inverted-V signatures for much of central NM and into the interface of the high plains where virga, or perhaps even dry thunderstorms are anticipated. In the northeastern quadrant of NM, near-surface level moisture is expected to be greater with dewpoints in the 50’s introducing an axis of high CAPE (> 1500 J/kg) and steep lapse rates where the surface winds will be more southeasterly. This will introduce more opportunity for deep, moist convection, with a strong to severe storm or two possible with marginal 0-6 km bulk shear values of 25 to 30 kt. Storms will dissipate or roll into the TX panhandle late this evening, but boundary layer moisture is projected to make another run westward into a larger portion of the eastern plains of NM tonight through Wednesday morning. Low stratus clouds would likely accompany the escalating dewpoints, and into the daytime Wednesday the stage will be set for another round of eastern plains dryline thunderstorms late in the day. Elsewhere, the dry slot wrapping around the southern periphery of the Great Basin low will put the kibosh on any glimmer of hope for precipitation. Winds will be eventually shifting more northwesterly in the western zones as the Pacific front moves through, and areas farther east will likely be the windiest where confluence near and west of the dryline becomes established. LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)... Wednesday night’s convection near the TX border will produce outflow winds carrying back some moisture into the high plains of eastern NM heading into Thursday morning. Low clouds will be a possibility as a result for places like Union and Quay Counties. Cooler air settling into NM Thursday morning will drop morning lows 5-10F, with western and northern valley locations near or below freezing. This will be concern for the Upper RGV where Taos is past its average last freeze date on May 15th. But drier westerly flow takes over again scouring out the moisture Thursday. The cooler air that swung through western NM Wednesday arrives through eastern NM with less punch, dropping highs back only several degrees. Lighter southwest flow continues a slow warming trend Friday. Model consensus is growing toward a weak weather system skirting northern NM heading into the weekend. Saturday will first see strengthening southwest flow with warmer temperatures and single- digit RHs through most of northern and central NM. Critical fire weather will be a main concern focusing through northeastern NM where the strongest winds look to focus. A backdoor cold front will push south through the eastern plains Sunday ahead of the trough axis bringing a chance for showers and storms through the northern mountains Sunday afternoon. The overall trend is toward cooler temperatures closer to near or slightly below normal arriving behind this system Sunday into Monday with chances for showers and storms continuing over parts of the eastern plains Monday. 52/24 && .FIRE WEATHER... Red flag conditions are still forecast today for much of western and central NM where strengthening winds will combine with low humidity ahead of a low pressure system. High Haines indices and slightly warmer than average temperatures will also offer unstable conditions. In addition, a threat of dry thunderstorms could also impact the northern mountains. Increased low level moisture in far northeastern New Mexico will keep RH higher, mitigating the critical threat. A threat for critical conditions still looms for portions of NM on Wednesday, namely the northeastern to central highlands where windy conditions will be juxtaposed over dry areas west of the dryline. Confidence in the spatial extent of the windy conditions is still low to marginal, so for now the Fire Weather Watch will stay intact. Breezy conditions will persist on Thursday, but cooler temperatures will preclude the threat of critical fire weather. Into Friday, dry southwesterly breezes are kept in check while temperatures rebound back to, if not slightly above, average. That puts the next window for critical conditions on Saturday when strengthening southwesterly winds develop in association with a disturbance aloft. Eastern zones would be the prime candidates, as winds would be strongest there and temperatures would remain several degrees above average. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MDT this evening for the following zones... NMZ101>103-105>107-109. Fire Weather Watch from Wednesday afternoon through Wednesday evening for the following zones... NMZ103-104. &&
Hazardous weather outlook, May 19, 2:09 PM MDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 209 PM MDT Tue May 19 2020 NMZ201>241-201100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 209 PM MDT Tue May 19 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...This Afternoon and Tonight A Red Flag Warning is in effect from noon to 7 pm MDT for much of northern and western NM where low humidities combined with strong winds will create critical fire weather conditions. A marginal risk for isolated strong to severe storms will exist across far northeastern NM from Clayton to Clovis. Storms will start late in the afternoon before pushing east into Texas during the evening. Large hail, damaging winds, and frequent lightning will be the main concerns from any severe storm. Virga and isolated to scattered dry thunderstorms will bring the chance for erratic gusty winds through central NM and the northern mountains this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Red Flag Warning is in effect Wednesday for northeastern NM along the Interstate 25 corridor where low humidities combined with strong winds will create critical fire weather conditions. A marginal risk for isolated strong to severe storms will exist across far northeastern NM from Clayton to Clovis. Storms will start late in the afternoon before pushing east into Texas during the evening. Large hail, damaging winds, and frequent lightning will be the main concerns from any severe storm. Critical fire weather will likely return through parts of eastern NM Saturday afternoon as stronger westerly winds return. .SPOTTER INFORMATION STATEMENT... Contact your local law enforcement at 911 and the National Weather Service at 1.888.386.7637 to report wildfire outbreaks. Guyer
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:00 PM MDT | Special Weather Statement | ABQ | Quay | 15 min |
| May 19, 5:49 PM MDT | Special Weather Statement | ABQ | Union | 26 min |
Nearby
Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.